Arizona, 2011

Dust Storm in Arizona, October 4, 2011

October 4, 2011 · NWS TWC · 1 event in 1 county or zone

Strong low pressure tracked through the desert Southwest resulting in strong southwest winds across southern Arizona. As a result, several localized dust storms occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
15
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong low pressure tracked through the desert Southwest resulting in strong southwest winds across southern Arizona. As a result, several localized dust storms occurred. One of these caused a fatal accident on Interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Oct 4, 9:15 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 9:15 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST TUE OCT 4 2011

.SYNOPSIS...AN APPROACHING WEATHER SYSTEM WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY ALONG WITH BREEZY TO LOCALLY WINDY
CONDITIONS. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY. A STRONGER AND
DEEP LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS...MUCH
COOLER TEMPERATURES...AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY. DRY AND COOL INTO THE WEEKEND BEFORE
TEMPERATURES WARM BACK UP TO NEAR SEASONAL NORMALS.

&&

.DISCUSSION...SYSTEM APPROACHING FROM THE WEST PUSHING THROUGH
MAINLY WESTERN AND NORTHERN AREAS IN WHAT WILL LIKELY BE MORE OF A
GLANCING BLOW FOR SOUTHEAST ARIZONA. OUR BUSIEST AREAS WILL LIKELY
BE BORDERING PHX'S AND FGZ'S AREAS WITH AN EMPHASIS ON THE LOWER
DESERTS WEST OF TUCSON INTO PORTIONS OF PINAL COUNTY ALONG WITH THE
WHITE MOUNTAINS OF NORTHERN GREENLEE AND NORTHERN GRAHAM COUNTIES.
BEST DYNAMICS AND MOISTURE COME TOGETHER FURTHER NORTHWEST AND
NORTH. ADD IN SOME GUSTY WINDS BUT BELOW ADVISORY LEVELS. CURRENT
FORECAST SHOWS THESE TRENDS WELL.

AFTER A PAUSE WEDNESDAY...A MUCH STRONGER AND LARGER SYSTEM WILL DIG
INTO THE GREAT BASIN THURSDAY. WHILE THE EMPHASIS ON THE COLDEST
AIR...BEST MOISTURE AND BEST DYNAMICS WILL BE NORTH OF OUR
AREA...THIS ONE WILL BRING MUCH STRONGER WINDS...COLDER TEMPERATURES
AND MORE WIDESPREAD SHOWERS TO OUR PART OF THE STATE THURSDAY. THE
HIGHEST ELEVATIONS IN THE WHITE MOUNTAINS COULD EVEN SEE A FEW SNOW
FLURRIES...BUT NOT MUCH IN THE WAY OF ACTUAL ACCUMULATIONS.

SOME WRAP-AROUND MOISTURE AND TRAILING ENERGY DIGGING THROUGH
THURSDAY NIGHT...BUT BY EARLY FRIDAY THE BEST MOISTURE WILL HAVE
LIFTED OUT OF THE AREA AS A DRY AND COLD PUNCH COMES IN UNDER THE
TROUGH.

INITIALLY THE SHORTWAVE RIDGE TO NEAR ZONAL FLOW OVER THE WEEKEND
INTO EARLY NEXT WEEK WILL MEAN THE FOLLOW-ON WARMING TREND WILL BE
SLOWER TO ASSERT ITSELF UNTIL THE START OF THE NEW WEEK.

AT ANY RATE...OUR FIRST TASTE OF FALL.

&&

.AVIATION...SCT-BKN CLOUDS AT 8-12K FT AGL WITH ISOLD SHRA/-TSRA
THROUGH 06Z TONIGHT...FOLLOWED BY SOME CLEARING FROM THE WEST. SFC
WND INCREASING TODAY...SLY/SWLY INCREASING TO 15-22 KTS WITH
GUSTS UP TO 30 KTS BY 21Z TODAY...CONTINUING THRU 03Z WEDNESDAY
BEFORE SLOWLY DIMINISHING LATE TONIGHT. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED
TODAY ACROSS MUCH OF SOUTHEAST ARIZONA. THERE WILL BE ENOUGH
MOISTURE FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY NORTH AND WEST
OF TUCSON TODAY. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY IN ADVANCE
OF THE NEXT SYSTEM TO IMPACT SOUTHEAST ARIZONA ON THURSDAY. A STRONG
LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS AND SHOWERS AND
THUNDERSTORMS AS WELL AS MUCH COOLER TEMPERATURES THURSDAY. DRY
CONDITIONS ARE EXPECTED ONCE AGAIN OVER THE UPCOMING WEEKEND AS
TEMPERATURES WARM BACK TO NEAR SEASONAL NORMALS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 4, 7:49 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
749 AM MST TUE OCT 4 2011

AZZ510-051500-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
BRIEF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FEWER AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY.
THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY
CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH
COOLER TEMPERATURES THURSDAY AND FRIDAY. A FEW SNOW FLURRIES ARE
POSSIBLE AT THE HIGHEST ELEVATIONS. DRY CONDITIONS WILL PREVAIL
SATURDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR
NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-511>515-051500-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST WILL BE
POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER CONDITIONS WILL OCCUR WEDNESDAY. THEREAFTER...A STRONG LOW
PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE
OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES
THURSDAY AND FRIDAY. DRY CONDITIONS ARE FORECAST SATURDAY INTO
MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-051500-
WESTERN PIMA COUNTY-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY.
SOME STORMS WILL GENERATE STRONG GUSTY WINDS WITH AREAS OF BLOWING
DUST POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL
BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND
THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY INTO EARLY
FRIDAY. DRY CONDITIONS ARE FORECAST LATER FRIDAY THROUGH MONDAY
WITH A WARMING TREND BACK TO NEAR SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 4, 11:43 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE OCT 4 2011

AZZ501-502-041930-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1143 AM MST TUE OCT 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1230 PM MST...

AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTHWEST OF AJO...OR 61 MILES
SOUTHWEST OF GILA BEND...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM WITH LOCALLY
HEAVY RAINFALL. THE WINDS MAY GENERATE AREAS OF BLOWING DUST AS WELL.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3251 11332 3251 11317 3238 11260 3194 11302
      3204 11333
TIME...MOT...LOC 1843Z 206DEG 26KT 3221 11314

MEYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, South Central Pinal County

When
October 4, 12:30 PM MST to 12:45 PM MST
Where
South Central Pinal County forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 15 indirect
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extremely dry soils and strong southwest winds caused localized dust storms along Interstate 10 in southern Pinal County. One dust storm reduced visibility to less than one quarter of a mile causing a fatal 16-vehicle accident that closed the westbound lanes of Interstate 10 for several hours. A Texas man was killed in the accident and a total of 15 people were injured, two seriously. The dust storm prohibited air traffic, so the critically wounded were escorted by ambulance to the nearest hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, South Central Pinal County2011-10-0470MaleVehicle/Towed TrailerIndirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 351970.